How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16285
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog may have eaten 2 of my caplets containing

Customer Question

My dog may have eaten 2 of my caplets containing acetaminophen 325 mg, guaifenesin 200 mg, phenylephrine HCI 5 mg. He is approximately 14 lb chorkie.
JA: Thanks. Can you give me any more details about your issue?
Customer: I found a blister pack chewed up on the floor - Our chorkie got it out of my purse is my guess. Sometime in the last 3 hours probably. He is not acting any different than usual and I'm not sure that the blister pack even had anything in it. My purse was on the back of the couch and where he could have gotten into it.
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 10 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

Any breathing changes?

Do his gums look pink as normal?

Any appetite loss, belly pain, or changes in thirst?

Customer: replied 10 months ago.
No breathing problems. Gums are pink, doesn't appear to be in any pain and ate his treat as normal. I see no changes in thirst either
Expert:  Dr. B. replied 10 months ago.

Thank you,

Good, I am very glad that they are nice and pink and he hasn't any breathing changes here.

Still, I have to say I am quite concerned about his potential ingestion here. This is because there are 2 components here that are dangerous for a dog this small. First, the acetaminophen carries not just a risk of GI upset and bleeding stomach ulcers, but this dose is >10x what we would use and therefore there is a risk that it could bind his red blood cells and prevent oxygen uptake. When that happens, they tend to struggle to breathe and can have chocolate colored (instead of pink gums). So, we really need to tread with care and keep an eagle eye on him for any changes in gum color or breathing.

Especially as that dose of phenylephrine is enough to trigger GI upset (vomiting, appetite loss, drooling), hyperactivity, lethargy, panting, and trembling on its own.

With these risks in mind, I do feel that we need to be proactive if he may have had this. Now 3 hours on, we are past the point where inducing vomiting would be of benefit. If it has been potentially less than that, then we can certainly discuss that as an option. But otherwise for later point ingestions and when we just aren't sure, it's advisable to administer activated charcoal. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.

Overall, there are some real risks here and I am quite concerned if he may have had 2 of these tablets. Therefore, while I am glad he is normal in appearance, do plan to keep a very close eye on him for the next 24 hours. Any adverse signs and we'd want him seen urgently. The vet can decontaminate the stomach but also get him onto to IV fluids to flush the drugs out +/- treat him with the acetaminophen antidote. But if he is fine just now, you can try activated charcoal as a measure of caution as you keep a close eye that he has none of those adverse signs.

In this situation, just in case you do wish to see an ER vet, you can check @ http://www.vetlocator.com/ or

www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Expert:  Dr. B. replied 9 months ago.

-----------------------------------------------------------------------------------------------------------------

**Please remember to rate my answer when you are satisfied as this is the only way I am credited for helping you. IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)